Dense Fog, Alexander
- When
- December 26, 8:30 AM CST to 11:30 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Dense fog blanketed much of southern Illinois as milder south winds blew over cold, frozen ground. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dense fog blanketed much of southern Illinois as milder south winds blew over cold, frozen ground. Visibility was reduced to one-quarter mile or less.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 26, 2:08 AM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 208 AM CST FRI DEC 26 2008 .DISCUSSION... LOW LEVEL MOISTURE WAS ON THE MOVE THIS WAY AS ADVERTISED...WITH CLOUDS INVADING THE AREA FROM THE SOUTH. TEMPERATURES SEEMED TO HAVE BOTTOMED OUT AROUND 03Z OR SO...AND HAVE STARTED TO SLOWLY RISE...ALONG WITH THE DEWPOINTS. IN SOME LOCATIONS...WE HAVE SEEN READINGS GO UP A DEGREE AN HOUR. SHOULD SEE SLOWLY RISING TEMPERATURES/DEWPOINTS FOR THE REST OF THE MORNING HOURS. MID 60S DEWPOINTS AND TEMPS SEEN ALONG THE GULF COAST STATES...AND AS WINDS PICK UP OUT OF THE SOUTH/SOUTHEAST TODAY...WE SHOULD SEE A HUGE INCREASE IN DEWPOINTS AND TEMPERATURES FROM SOUTH TO NORTH THROUGHOUT THE DAY. WILL MAINTAIN A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TODAY...AS A FRONT TO OUR SOUTH LIFTS NORTH AS A WARM FRONT OVERNIGHT. WITH NO REAL FOCUS FOR ACTIVITY...SEE NO REASON TO STRAY FROM LOW CHANCE POPS AT THIS POINT. MINOR IMPULSES MOVING ALONG IN THE SOUTHWEST ALOFT COULD HELP TRIGGER ACTIVITY AS WELL. TONIGHT...COLD FRONT WILL BE PUSHING OUT OF THE PLAINS TOWARD THE AERA. MODELS HAVE FINALLY STABILIZED AND ARE IN BETTER AGREEMENT AT LEAST EARLY ON...WITH THE PLACEMENT OF THE FRONT...AND THE TREND IS TO SLOW THINGS DOWN. THE 00Z NAM AND GFS INDICATE THE FRONT EXTENDING FROM WESTERN ILLINOIS INTO NORTHWEST MISSOURI AND CENTRAL OKLAHOMA BY 12Z SATURDAY. BEST CHANCES TO SEE PRECIP IS GOING TO BE IN OUR WESTERN/NORTHWESTERN COUNTIES...WITH BEST CHANCES AFTER MIDNIGHT. WILL KEEP POPS LOWER ELSEWHERE WITH THE FRONT STILL WELL TO OUR WEST. THE FRONT SHOULD BE SLOWLY MOVING ACROSS OUR WESTERN COUNTIES DURING THE DAY ON SATURDAY...WITH THE 00Z NAM STILL THE SLOWEST MODEL. SO WILL KEEP CATEGORICAL POPS ON SATURDAY FOR AT LEAST THE WESTERN HALF OF THE AREA. AS THE FRONT NEARS...THE PRESSURE GRADIENT REALLY TIGHENS UP...AND WITH 60 TO 70 KTS AT 850MB...WE COULD SEE SOME SERIOUS SOUTH WINDS DURING THE DAY...WITH WIND ADVISORY A GOOD POSSIBILITY. WILL ALSO SEE SOME UNSEASONABLY WARM TEMPERATURES ON SATURDAY...NEAR RECORD IN SOME AREAS. (PADUCAH 76 DEG SET IN 1942, EVANSVILLE 67 DEG SET IN 1982) LOOKS LIKE MOST OF THE PRECIP WILL AFFECT THE VAST MAJORITY OF OUR CWA BEHIND THE FRONT AND OCCUR ON SATURDAY EVENING. BOTH MODELS INDICATING AT LEAST AN INCH OR MORE OF RAINFALL OVER THE ENTIRE AREA. STILL DO NOT THINK WE ARE IN NEED OF A FLOOD WATCH JUST YET...EXCEPT FOR POSSIBLY OUR WESTERN COUNTIES...WHICH WILL HAVE A GREATER CHANCE OF SEEING THE HIGHEST RAINFALL TOTALS. HPC SHOWS THE HIGHEST QPF JUST TO OUR WEST AND NORTHWEST ON SATURDAY. ISOLD STRONG TO SVR POSSIBILITY STILL EXISTS...ALTHOUGH THE MODELS NOW SHOW A NARROWING CORRIDOR OF WEAK INSTABILITY (LOW LEVEL MU CAPES <500 J/KG) RIGHT WITH THE FRONT...THAT DWINDLES AS IT ENTERS INTO OUR CWA. WOULD SEEM THAT THE BEST INSTABILITY...ALBEIT LOW...WILL BE IN PARTS OF SOUTHEAST MISSOURI. STILL A SHARP FRONT WITH RATHER IMPRESSIVE WIND FIELDS...WITH LOTS OF MOISTURE TO UTILIZE...THEREFORE SPC HAS MAINTAINED THE SLIGHT RISK OVER THE ENTIRE AREA. CHANCES FOR PRECIP DIMINISH CONSIDERABLY AFTER MIDNIGHT SATURDAY IN THE WEST...AND PRECIP SHOULD ONLY BE CONFINED TO PARTS OF SOUTHWEST INDIANA AND WEST KENTUCKY. SUNDAY...HIGH PRESSURE BUILDS BACK INTO THE REGION WITH A RETURN TO SEASONABLY COOL CONDITIONS. A STRETCH OF UNEVENTFUL WEATHER IS EXPECTED NEXT WEEK. NORTHWEST FLOW ALOFT ON MONDAY...WILL TRANSITION TO MORE ZONAL FOR TUESDAY AND WEDNESDAY WILL RESULT IN GENERALLY DRY AND SEASONABLE CONDITIONS. && .AVIATION... MASSIVE MOISTURE INCREASE UNDERWAY FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA. CEILINGS TO OUR SOUTHWEST OVER ARKANSAS RANGE FROM MVFR NORTH TO LIFR SOUTH. MODEL GUIDANCE SUPPORTS BRINGING THESE LOWERED CEILINGS NORTHEAST ACROSS THE ENTIRE AREA OVERNIGHT AND EARLY FRIDAY. ONCE THE IFR/LIFR CEILINGS GET HERE THEY WILL LIKELY LINGER THROUGH THE AFTERNOON AND EVENING. AS FOR PRECIPITATION...MODEL SOUNDINGS THROUGHOUT THE REGION INDICATE ONLY MINOR...SHALLOW INSTABILITY MAINLY FRIDAY MORNING. ANY SHOWERS WILL HAVE LITTLE IMPACT ON VISIBILITIES SO WILL ONLY MENTION VCSH. WIDESPREAD MVFR VISIBILITIES WILL LIKELY DEVELOP MIDDAY FRIDAY ...AS CEILINGS REACH THE IFR/LIFR LEVELS. MAY SEE SOME DRIZZLE AS WELL. LITTLE CHANGE EXPECTED THROUGH THE AFTERNOON AND EVENING. GUSTY SOUTH WINDS WILL DEVELOP THROUGHOUT THE AREA FRIDAY MORNING...AND WILL LIKELY INCREASE THROUGH THE AFTERNOON AND EVENING. SOME LOCATIONS...MAINLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...WILL SEE GUSTS POSSIBLY REACH 25KTS 18Z AND BEYOND. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && PUBLIC...CW AVIATION...JAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 438 AM CST FRI DEC 26 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-271100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 438 AM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. HOWEVER...NO SEVERE THUNDERSTORMS ARE FORECAST AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR THUNDERSTORMS CONTINUE INTO SATURDAY AND SATURDAY EVENING...AS A COLD FRONT ADVANCES TOWARD THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE ENTIRE FORECAST AREA. STRONG WIND FIELDS COUPLED WITH DEEP MOISTURE IN PLACE WILL SET THE STAGE FOR THE POSSIBILITY OF SEVERE WEATHER. THE MAIN LIMITING FACTOR WILL BE THE LACK OF DECENT INSTABILITY. THE MAIN HAZARDS WILL BE DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES. IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN DUE TO THE COPIOUS AMOUNTS OF MOISTURE THAT WILL BE STREAMING INTO OUR REGION. STRONG GRADIENT SOUTH WINDS WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY AS WELL...AHEAD OF THE APPROACHING COLD FRONT. WINDS OF 20 TO 30 MPH...WITH GUSTS OF 40 MPH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTERS SHOULD STAY TUNED TO THE FORECAST FOR SATURDAY...FOR UPDATES ON THE SEVERE WEATHER POTENTIAL.
The national radar mosaic for the moment the first event began.
14 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140673, 140674, 140675, 140676, 140677, 140678, 140684, 140685, 140686, 140679, 140680, 140681, 140682, 140683.